Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 112, NWS Jackson, KY

July 27, 20235 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 2023, 8:17 PM EDT for 5 counties in Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2023, 8:17 PM EDT (00:17 UTC)
Expired
Jul 27, 2023, 8:45 PM EDT
In force
28 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bath County, KY, Fleming County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:56 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 27, 7:56 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
756 PM EDT Thu Jul 27 2023

.UPDATE...
Issued at 755 PM EDT THU JUL 27 2023

Disorganized convection continues to drift southward into the
Bluegrass this evening. The most robust cells have remained sub-
severe, yet have produced an impressive amount of lightning and
heavy rainfall. A FFW was recently issued over portions of
Fleming County that have received the most persistent rainfall
over the last hour or two. Given high PWATs and slow storm
motions, high rainfall rates in the warning area may lead to
flash flood concerns. Slight chance PoPs were also added a little
further into southeast KY to account for some pinprick showers
that have popped up in eastern Knox/southern Clay counties.
Otherwise, just some minor adjustments were made to the forecast
grids to bring them into line with the latest observations and
trends. Convection should slowly sink further south while also
diminishing later this evening and overnight as instability wanes.
The best chance for measurable rainfall will be near and north of
the Mountain Parkway.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 255 PM EDT THU JUL 27 2023

Surface high pressure in place over the region has allowed for
partly cloudy skies and hot temperatures for the day today. There's
a frontal boundary draped across the Ohio Valley which has fired off
a couple of thunderstorms outside of the CWA. However, in recent
radar scans, a few returns have developed along the Mountain
Parkway. As mentioned in the previous discussion, CAMs continue to
hint at an MCS developing in the Ohio Valley and diving into the
Commonwealth. Thermodynamics aren't favorable as the area is largely
capped but if those storms do materialize; they're moving into an
area of high MUCAPE and high DCAPE. Nonetheless, potential
convection is very contingent on how things play out in Ohio.
Overnight tonight, valley fog is expected to develop with warm
overnight lows. Unfortunately, the warm temperatures tonight will
only make Friday hotter.

Hot temperatures expected to continue into Friday with heat indices
upwards of 105 degrees in places. As a result, a heat advisory has
been issued for Friday. Therefore, it's best to mention the need to
hydrate and limit outdoor activities through the hottest portions of
the day. Afternoon thunderstorms will be possible again on Friday
with the best chances being along and east of the Mountain Parkway.
Overnight fog is expected to be in place Friday night before burning
off Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 245 PM EDT THU JUL 27 2023

This weekend, we will see an active pattern roll on as a cold
front begins diving southward. This, in conjunction with some
weakness in the heights, will lead to showers and thunderstorms
Saturday in the 20 to 50 percent range from SW to NE. I do see
some signal for a breezy day on Saturday in some of the ensembles
from the EPS, but I am not seeing that signal as high in the GEFS.
This will have to be looked at more, but right now it seems like
gusts of 15–20 mph seem most reasonable. Either way, ample
instability and a nearby boundary were enough for SPC to issue a
marginal risk for severe weather, and the main risk would be gusty
winds. The temperatures will be tricky with some of the main
ensemble systems again showing signals for another warm day (EPS,
GEFS, and CMC combined ensemble mean showing a 30–50 percent
chance of greater than 95 degrees Saturday afternoon), but this
could easily be modified by afternoon convection. Either way, the
NBM seems to agree on low to mid 90s for highs. Saturday night
into Sunday, the previously mentioned boundary will progress
toward and eventually through eastern Kentucky. Saturday night
looks like highest chances of precipitation at 40 to 80 percent
and this reduces to 20 to 50 percent chances Sunday. The chances
of rain and increased cloud cover will bring some relief, with
afternoon highs topping out into the mid- to upper 80s.

On Monday, an area of high pressure builds toward the Ohio Valley
and Great Lakes, and a trough sets up in the eastern US giving
way to falling heights. This will lead to a dry day across eastern
Kentucky as northerly flow filters in cooler temperatures and
lower dewpoints. This will be a great day for some outdoor
activities. Tuesday's high pressure progresses east, and winds at
the surface become a little more westerly. While it looks like we
stay mostly dry with around a 20 percent chance or less in the
afternoon, This will allow afternoon highs to climb back up toward
the mid- to upper 80s. By mid- and late-week, we begin to move
toward more uncertainty in the pattern. There will be a slight
rise in the heights, and even more so by Thursday. This will
eventually get us back into ridge-riding MCS territory and
therefore increase the chances of showers and thunderstorms,
particularly Thursday, at 20 to 30 percent. This will also lead to
warmer temperatures, with chances of getting back up above 90
degrees at around 60 percent in the grand ensemble mean of the
EPS, CMC, and GEFS by Thursday. Again, these kinds of afternoon
highs can be difficult to narrow down given the potential for
precipitation, and this is noticeable in the NBM with a large
spread among the multi-member ensemble for KJKL.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 755 PM EDT THU JUL 27 2023

VFR conditions at the start of the TAF period should largely
prevail. The one exception is near/north of the Mtn. Parkway
where a disorganized cluster of showers and storms is likely to impact
many locations through the late evening hours, including KSYM and
possibly KSJS. Once the storms dissipate, fog is expected to
develop in the deeper river valleys. However, confidence in fog
reaching the TAF sites was too low to merit additions to the TAFs
at this time. Winds will be variable to southwesterly at around 5
knots or less tonight before picking up again out of the southwest
on Friday. Winds may be locally erratic and stronger near any
thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 10 PM EDT Friday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GEERTSON
SHORT TERM...VORST
LONG TERM...DJ
AVIATION...GEERTSON
Hazardous weather outlook, Jul 27, 2:50 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
250 PM EDT Thu Jul 27 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
250 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 10 PM EDT FRIDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

The combination of humid air and hot temperatures will produce
afternoon heat indices around 100 in most locations.

Thunderstorms are possible this afternoon mainly along and north of
KY-80. Some storms could produce strong to locally damaging wind
gusts and heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of humid air and hot temperatures will produce
afternoon heat index values around 105 for most locations on Friday.
A Heat Advisory is in effect from 11 AM to 10 PM EDT on Friday.

Heat index values of 100 to 105 are forecast for many locations on
Saturday.

Thunderstorms are possible at times from late Friday night into
Sunday evening. Some storms could produce strong to locally damaging
wind gusts and heavy rain from Saturday into Saturday night.

Thunderstorms are also possible at times Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VORST/DJ

In the hours before

Special weather statement, Jul 27, 6:19 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
619 PM EDT Thu Jul 27 2023

KYZ044-272245-
Fleming KY-
619 PM EDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of northwestern Fleming
County through 645 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cowan, or 11 miles west of Flemingsburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cowan around 630 PM EDT.
  Flemingsburg, Elizaville, Craintown, Pecks Ridge, Nepton and
  Tilton around 645 PM EDT.

Other locations impacted by this storm include Ewing and Flemingsburg
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3830 8366 3830 8385 3834 8384 3834 8386
      3836 8388 3835 8390 3837 8390 3836 8392
      3842 8395 3845 8398 3849 8393 3846 8385
      3850 8371
TIME...MOT...LOC 2218Z 262DEG 13KT 3838 8395

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GEERTSON
Special weather statement, Jul 27, 6:42 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
642 PM EDT Thu Jul 27 2023

KYZ044-272315-
Fleming KY-
642 PM EDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Fleming
County through 715 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizaville, or near Flemingsburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Craintown and Pecks Ridge around 650 PM EDT.
  Tilton around 655 PM EDT.
  Flemingsburg around 700 PM EDT.
  Poplar Plains and Goddard around 715 PM EDT.

Other locations impacted by this storm include Ewing, Flemingsburg
Junction and Mount Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3829 8360 3830 8384 3834 8384 3834 8386
      3836 8388 3835 8390 3837 8390 3836 8392
      3842 8395 3845 8398 3849 8393 3846 8385
      3851 8371 3852 8365
TIME...MOT...LOC 2241Z 264DEG 14KT 3841 8384

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEERTSON
Special weather statement, Jul 27, 7:02 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
702 PM EDT Thu Jul 27 2023

KYZ044-052-272345-
Rowan KY-Fleming KY-
702 PM EDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of east central Fleming
and north central Rowan Counties through 745 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Poplar Plains, or near Flemingsburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Poplar Plains around 705 PM EDT.
  Hillsboro around 710 PM EDT.
  Wallingford around 715 PM EDT.
  Goddard around 720 PM EDT.
  Plummers Landing around 730 PM EDT.
  Muses Mills around 740 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3841 8351 3840 8350 3840 8348 3838 8345
      3839 8344 3826 8345 3828 8373 3829 8373
      3828 8375 3840 8375 3843 8358
TIME...MOT...LOC 2301Z 278DEG 13KT 3834 8370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEERTSON
Special weather statement, Jul 27, 7:36 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
736 PM EDT Thu Jul 27 2023

KYZ044-280000-
Fleming KY-
736 PM EDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of west central Fleming
County through 800 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cowan, or 10 miles west of Flemingsburg, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Cowan around 740 PM EDT.
  Nepton around 745 PM EDT.
  Elizaville around 750 PM EDT.
  Pecks Ridge and Craintown around 755 PM EDT.

Other locations in the path of this storm include Flemingsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3843 8372 3829 8379 3831 8384 3834 8384
      3834 8386 3835 8386 3836 8388 3835 8390
      3836 8389 3836 8392 3842 8395 3844 8399
      3846 8397
TIME...MOT...LOC 2335Z 288DEG 19KT 3841 8393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEOGERIAN
Special weather statement, Jul 27, 7:59 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
759 PM EDT Thu Jul 27 2023

KYZ044-051-052-280030-
Rowan KY-Bath KY-Fleming KY-
759 PM EDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Bath,
southeastern Fleming and west central Rowan Counties through 830 PM
EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grange City, or 7 miles northeast of Owingsville, moving southeast at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Moore's Ferry and Sharkey around 810 PM EDT.
  Ramey around 815 PM EDT.

Other locations in the path of this storm include Salt Lick, Midland
and Farmers.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
126 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3820 8375 3830 8368 3822 8347 3810 8358
TIME...MOT...LOC 2359Z 302DEG 16KT 3822 8365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEOGERIAN
Special weather statement, Jul 27, 8:11 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
811 PM EDT Thu Jul 27 2023

KYZ050-051-280045-
Montgomery KY-Bath KY-
811 PM EDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of northeastern
Montgomery and western Bath Counties through 845 PM EDT...

At 811 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethel, or 7 miles northwest of Owingsville, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Reynoldsville and Odessa around 820 PM EDT.
  Flat Creek around 825 PM EDT.
  Owingsville, Craigs and Slate Valley around 835 PM EDT.
  Bourbon Furnace, Kendall Springs, Peasticks, Stepstone and Howards
  Mill around 840 PM EDT.
  Marshall, Preston and Polksville around 845 PM EDT.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
115 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3828 8381 3828 8380 3829 8379 3813 8363
      3805 8384 3823 8394 3830 8385 3830 8382
TIME...MOT...LOC 0011Z 325DEG 16KT 3823 8384

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEERTSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:04 PM EDTAreal Flood AdvisoryJKLBath, Fleming3 hr
Jul 27, 8:11 PM EDTSpecial Weather StatementJKLBath34 min
Jul 27, 8:39 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan111 min
Jul 27, 8:42 PM EDTSpecial Weather StatementJKLMontgomery33 min
Jul 27, 8:45 PM EDTSpecial Weather StatementJKLBath, Menifee30 min
Jul 27, 9:14 PM EDTSpecial Weather StatementJKLBath, Menifee31 min
Jul 27, 9:16 PM EDTSpecial Weather StatementJKLMontgomery29 min
Jul 27, 9:26 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery23 min
Jul 27, 9:49 PM EDTSpecial Weather StatementJKLMontgomery26 min
Jul 28, 12:18 PM EDTSpecial Weather StatementJKLBath, Montgomery42 min
Jul 28, 12:22 PM EDTSpecial Weather StatementJKLFleming53 min
Jul 28, 12:47 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Rowan28 min
Jul 28, 1:04 PM EDTSpecial Weather StatementJKLRowan26 min
Jul 28, 1:07 PM EDTSpecial Weather StatementJKLMorgan23 min
Jul 28, 1:10 PM EDTSpecial Weather StatementJKLRowan35 min
Jul 28, 1:22 PM EDTSpecial Weather StatementJKLElliott23 min
Jul 28, 1:28 PM EDTSpecial Weather StatementJKLMorgan32 min
Jul 28, 1:44 PM EDTSpecial Weather StatementJKLMagoffin31 min
Jul 28, 1:50 PM EDTSpecial Weather StatementJKLLawrence10 min
Jul 28, 1:55 PM EDTSpecial Weather StatementJKLElliott20 min
Jul 28, 2:03 PM EDTSpecial Weather StatementJKLJohnson27 min
Jul 28, 2:27 PM EDTSpecial Weather StatementJKLWolfe33 min
Jul 28, 2:33 PM EDTSevere Thunderstorm WarningJKLWolfe30 min
Jul 28, 2:55 PM EDTSpecial Weather StatementJKLPike20 min
Jul 28, 2:55 PM EDTSpecial Weather StatementJKLLee35 min
Jul 28, 3:07 PM EDTSpecial Weather StatementJKLWolfe23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.